Category Archives: Teens and Aspirin

Teens & Aspirin

Joshua’s Story

joshuaMy son, Joshua, a sophomore at Hampshire College in Amherst, Massachusetts died from the complications of Reye’s Syndrome in 1994… he was 19 years old.  At the time his illness began, he was a healthy six-foot college sophomore, happy with his life and the college of his dreams.  He was growing into a wonderful young man and excelled in his course studies at the college he loved.

He called me one snowy day to say he was not feeling well. He asked me what he should do. I advised him to go to Student Health and call me right after his appointment. The doctor said he had the flu. Based on the symptoms he described, I told him he should come home and we would see our family doctor. It seemed to me he had Mono. He came home and saw our family doctor who confirmed that he did indeed have Mono.

The treatment was simple…get plenty of rest and drink lots of liquids. The problem was that as the days progressed, he continued to get sicker. We went back to see the doctor every day for several days. Then he was admitted to the hospital, discharged and admitted again. Still he was no better.

He was admitted once again and this time he was critical. Our doctor either thought there was nothing to worry about or he didn’t know what he was dealing with. Josh had test after test and still there were no answers.

Finally, Joshua was transferred to another hospital… the last time Joshua spoke was in the ambulance. When we arrived at the hospital we were met by a team of doctors and while taking him to intensive care they requested a signed consent form for a liver transplant. Every possible test was done, and finally the diagnosis of Reye’s Syndrome was made.

Doctors put Joshua into a drug induced coma, and on life support. He continued to get worse and on March 4th, he suffered brain death. On March 5th we disconnected life support and he stopped breathing immediately. His death occurred 2 weeks after he was diagnosed with the flu and one week after being admitted to the medical center.

Joshua’s Mom states;

“I strongly believe education is the best prevention. I know I was aware of not giving aspirin to children with viral infection, but I didn’t consider the over the counter medications we all take may contain aspirin.

“Since Joshua’s death, the hospital has instituted a protocol for Reye’s Syndrome because they did not know what they were dealing with in Joshua’s illness.

“There were a combination of issues that played a role in Joshua’s death from Reye’s Syndrome. Our trusted doctor did not take Joshua’s illness seriously, and the other doctors who treated Joshua ran tests but didn’t know what they were dealing with.  When Joshua was admitted to the hospital for the last time our physician went to a medical convention out of state. He called me when he returned to ask about my son. It was too late, Joshua had died.

“It is my strongest belief that parents, doctors and hospitals need to be educated about Reye’s Syndrome. I am finally able to write about this 13 years after his death and would like to offer my assistance in helping to accomplish this important goal.”

Let Joshua’s Story be a learning experience, one that keeps our young people alive and safe from the threat of Reye’s Syndrome. So tell them Why…. tell them about Aspirin and about the products that contain aspirin (salicylates). Teach them to read the labels.

Tell them about Reye’s…. they can pass the word to their friends who offer them an aspirin, alka-seltzer, or pamprin, pepto-bismol or muscle creams that contain salicylates.

Advertisements

Leave a comment

Filed under Joshua's Story

A Life and Death Conversation

A desperate email to the NRSF detailed the Teen Self-Medicating problem we are seeing more of today. Mom’s email frantically stated;

My 12 year old took Excedrin Extra Strength last night, which contains 250 mg per pill of Aspirin for his headache. I had told him to go lay down until I went to the store. I have never kept aspirin in my house because I know about Reye’s, but my son had seen Excedrin in my husband’s work truck.

I called the nurse line and spent a half hour going through questions and then she had me call the poison control center and neither of them could tell me if one dose could cause Reye’s Syndrome.

I don’t have any good reason why he had to go out to his father’s truck and take the Excedrin, after I told him the day before that he can’t take aspirin, other than he is 12 and knows everything and thinks that I lay awake at night thinking of ways to ruin his life.

I looked online and I can’t find an answer. Can one dose cause Reye’s Syndome or does it have to be taken over a period of time? It is just driving me crazy. I watched him last night for RS symptoms and I was reluctant to send him to school today.

Now I worry because I don’t know how long symptoms could take to surface. I was going to call my Doctor’s office, but decided to email you before I make a fool of myself worrying about something that might not have any merit. Please instruct me.

One dose of aspirin or any salicylate product is enough to set off Reye’s Syndrome.

The NRSF cautioned her to watch her son for symptoms, and directed her to our website at www.ReyesSyndrome.org to gather even more information.

Mom’s second email to the Foundation stated;
I read through the entire website and it seems so weird that no one knows what causes RS.  I am using this as a learning experience for my son. I wrote to all of my family and friends about talking to their teens about  self- medicating.

I know it’s been a while since I was a teen, but I remember thinking I was invincible at that age, and when I told my mother what my son had done she said, and I quote, I remember you doing the same darn thing. Difference being, I took one 80 mg children’s aspirin, not 2 Excedrin’s containing 250mg of aspirin each!

In school they talk about taking drugs in programs like DARE, but how in depth do they really go when it comes to a child thinking they can just take whatever is available?

I always tell my kids they need to lay down for a half hour before I give them anything for headaches, just because it might be brought on by normal everyday stress. I never medicate them when it comes to fevers unless it hits 101.

I am one who thinks our children are over medicated and the Pharmaceutical industries have made it a cash crop. They come out with meds for new diseases, syndromes, and other afflictions every day. It’s insane! How many people have died from over medicating? Even with simple things like OTC pain relievers?

The NRSF is happy to report that the 12 year old is doing fine, and received quite the education concerning Self-Medicating.

Unfortunately, we can’t watch them all the time. They have friends who share aspirin, pamprin, muscle creams, and cosmetics containing salicylates.

The best defense is to talk to them.

Print off a list of ingredients from our website.
Have them start talking about Reye’s with their friends.
Science Projects could be developed by Teens to address salicylates and Reye’s Syndrome alerting their peers to the dangers and risks.

Talk to School Nurses and Counselors, show them this article. Let them know this is a serious conversation that needs to be had with our Teens.

My gosh, we managed to get them grown up this far, just to risk their lives to a pill, a cream, or a tube of lipstick, when all it might take is a visit to the Reye’s Syndrome website and a conversation…. A life and death conversation.

Leave a comment

Filed under Resources, Teens and Aspirin